Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 7, NWS Binghamton, NY

June 16, 2001Lackawanna County, Luzerne County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 16, 2001, 10:50 PM EDT for Lackawanna County, Luzerne County, Susquehanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2001, 10:50 PM EDT (02:50 UTC)
Expired
Jun 17, 2001, 1:45 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Lackawanna County, PA, Luzerne County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 170256
FFWBGM
PAC069-079-115-170545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1050 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.
  EASTERN LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA.
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 145 AM EDT.

* NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A BAND OF VERY HEAVY 
SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR BEAR CREEK IN LUZERNE 
COUNTY NORTHWARD TO AVOCA...THE CLARKS SUMMIT AREA IN LACKAWANNA 
COUNTY...THEN FURTHER NORTH INTO EASTERN SUSQUEHANNA COUNTY MAINLY 
EAST OF MONTROSE. RADAR ESTIMATES AND SPOTTER REPORTS INDICATE THAT 
BETWEEN TWO /2.00/ AND THREE /3.00/ INCHES HAS FALLEN IN THIS AREA 
SINCE EARLIER THIS EVENING. 

ADDITIONAL HEAVY RAINS ARE EXPECTED THROUGH AT LEAST 1 AM EDT.  
COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORT THAT AREA CREEKS AND 
STREAMS ARE RUNNING HIGH.  MORE RAINFALL WILL CAUSE FLOODING.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:23 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 16, 10:23 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1023 PM EDT SAT JUN 16 2001

HAVE UPDATED THE FORECAST TO DROP THE FLASH FLOOD WATCH FOR THE
WESTERN ZONES. CURRENT RADAR IMAGERY SHOWS THAT THE HEAVIEST RAIN IS
NOW LOCATED OVER THE SOUTHERN AND EASTERN ZONES. HAVE ALSO MADE
SMALL CHANGES TO THE ENDING TIME OF THE PRECIP...CLOUD COVER...TEMPS
AND WINDS BASED ON THE RADAR TRENDS AND SFC OBS.

.BGM...FLASH qFLOOD WATCH UNTIL MIDNIGHT NYZ036-037-045
       FLASH FLOOD WATCH OVERNIGHT NYZ046-056-057-062
                                   PAZ039-040-043-044-047-048

SMF

In the hours before

Local storm report, Jun 16, 8:04 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
804 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    TROY                      PA   FLASH FLOODS
06/16/01   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT. ROUTE 14 WASHED
                                          OUT.

0600 PM    WYSOX                     PA   FLASH FLOODS
06/16/01   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT. ROUTE 187
                                          WASHED OUT.

0720 PM    MAINE                     NY   FLASH FLOODS
06/16/01   BROOME                         REPORTED BY EMERGENCY
                                          MANAGEMENT. SEVERAL ROADS
                                          WASHED OUT IN THE TOWNS OF
                                          MAINE, CHENANGO AND BARKER.

0720 PM    SMITHVILLE FLATS          NY   FLASH FLOODS
06/16/01   CHENANGO                       REPORTED BY EMERGENCY
                                          MANAGEMENT. SEVERAL ROADS
                                          WASHED OUT. UNKNOWN CREEK
                                          OVERFLOWED WITH HOUSE
                                          EVACPUATED.

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.